Bill Bennett

I was diagnosed with Stage IIIa melanoma in January 2013. After two surgeries I was cancer free for over a year, but in August 2014, it returned.

 

I had a mole on my back that my doctor had looked at, and proclaimed it nothing to worry about. It was in a spot where I really couldn't see it very well, but my wife could, and, as a RN, she insisted that I get my doctor to remove it.

He removed the mole in his office in January, 2013. I went back a week later for suture removal. The nurse left my chart on the counter top, and I looked over, to see the word "melanoma" jump off the page at me. "That's not right," I remember thinking. "That must mean that I don't have melanoma."

My doctor came into the exam room. "I have some bad news," he said. "That mole I removed was a melanoma. I'm going to refer you to the surgical oncologist."

He called the surgeon, and my first hint that my condition was of major concern was when he told the surgeon the depth of the primary tumor. I could hear the surgeon's voice through the phone, "SIX MILIMETERS?!?" I heard him exclaim.

From there, I went for a PET scan, which determined that the cancer had not yet spread. That was the best news I had gotten up to that point. I had surgery to excise the remainder of the tumor, and a sentinel lymph node biopsy, on February 13, 2013. I had hoped that would be the end of things, at least for the short term, but pathology results revealed a micro-metastasis in one sentinel lymph node. So, a month later, I was back at the hospital for a radical lymph node dissection.

Twenty three lymph nodes were declared clean of cancer, so for the time being, I was home free. My surgeon passed me on to a medical oncologist, who discussed using interferon to try and keep the cancer at bay. I went to see Dr. Sharfman at Johns Hopkins, who recommended that I try Sylatron, rather than traditional high dose interferon. He reviewed my family history, which is almost completely clean of any kind of cancer, and told me, "There's a chance you won't have any more trouble with this." That was encouraging news.

I tried one dose of Sylatron, and it made me so sick that my wife and I agreed that it wasn't worth continuing. So I told my oncologist we would continue with monitoring, and forget about interferon.

Things were good until August 2014, when I went for a follow up with my surgeon. I had noticed three lumps under the skin on my back, near the site of the orginal excision. I was sent for another PET scan, and once again I was told that I would have to have more surgery. On September 10, I had those nodules cut out.

After recovering from that surgery, I went back to the medical oncologist again, and he sent me for another PET scan, and another visit to Dr. Sharfman. I travelled to Baltimore on election day, after picking up a copy of my scan results. That scan revealed that I had a 6mm lesion on the lower lobe of my left lung, as well as multiple suspicious nodules under my skin. None of those lesions were hyper metabolic on the PET scan, and Dr. Sharfman said that the skin nodules may or may not be cancer, but he said that the one on my lung was probably "the real deal." He recommended that I begin treatment with Yervoy.

I received my first infusion of Yervoy a week before Thanksgiving. The side effects were mostly mild during treatment, with the worst being what the nurses at the cancer center called "the ipi rash." I was put on prednisone to control the rash.

I completed the four treatment course of Yervoy on January 23, 2015. I had read a lot about the medication, and I knew that sometimes the worst side effects don't happen until weeks after the treatments have ended. About a week after the last treatment, I started getting crampy pain in my abdomen. It was believed that the pain was coming from my stomach being upset by the prednisone, and I was told to take Maalox. This helped to an extent, but didn't completely ease the pain.

Over the past few weeks I have felt sick off and on, and my appetite has waned. Actually, that's not quite true. I still have a decent appetite, but almost everything I eat makes me feel very sick, with crampy abdominal pain. It is by far the worst I have felt during any phase of my treatment, but while I can't eat and drink many things that I love (like beer and coffee), it has been mostly tolerable.

On February 24 I went to see my oncologist to get the results of my latest PET scan. I couldn't have asked for much better than what I was told.

There is an area of concern on the skin near my original excision site. It was mildly hyper metabolic on the scan. I'm going back to the surgeon tomorrow to have her look at it. Other than that? None of the other lesions that showed on the November PET scan have changed. The one on my lung, which appeared to be growing very fast, going from barely visible in late August, to 6mm in early November, is unchanged since November. Other than the spot on my back, nothing on the most recent scan was hyper metabolic. So it appears that Yervoy has provided at least a partial response for me. And I know that sometimes Yervoy works weeks, even months, after treatments end. So I am very hopeful for my future.

Wed, 2015-02-25

Comments

Timothy - (10/13/2015 - 9:09pm)

 

I wish you wellness.

I was diagnosed with Stage 4 melanoma in June 2013.

My skin tumor before excision was 10cm radius x 4cm depth on my upper back. 

I was referred to a surgical oncologist that recommend immediate surgery followed by Ipi.

I opted instead to enter a medical research trial study that administered 4 high dosages (10mg per kg) of Ipi along with interferon.

After 4 weeks of the Ipi/interferon treatment, I was given surgery to remove the main tumor and 18 lymph nodes in my left side axilla. 

After 2 months of recuperation from surgery, I was  supposed to go back on self-administered interferon treatment. After a couple of at-home dosages, I decide to quit because I couldn't withstand the ill effects any more. 

Since I stopped taking cancer medicines, I have been monitored every 3 months for melanoma using CT scans, PET scans, and blood analysis required by the study.

So far, my scans have been clear, but the effects of the cancer medicines damaged my endocrine system. 

For awhile I was on 2 types of insulin, and I still must always take synthroid and hydrocortisone to compensate for my endocrine system damage.

Otherwise, I am in decent health. 

Thanks for listening.

-Timothy

 

   

 

 

 

 

 

 

mrsaxde - (3/5/2017 - 11:54am)

It has been two years since I wrote this, so it's time for an update.

I left my story at the end of my treatment with Yervoy. It had put the brakes on my melanoma, but unfortunately my response was short-lived. In May 2015 new spots began appearing on my skin and a CT scan revealed there were now several spots in one lung. In July I started receiving Keytruda.

My response to Keytruda was amazing. After a single infusion my wife and I began noticing the spots on my back, which had been hard and a dark purplish blue were suddenly softer, smaller, and were turning a muted brown color.

Now, March 2017, I have had something like 27 infusions of Keytruda. Things continue in the right direction as the spots on my skin and in my lung continue to shrink. I am very encouraged that I am going to be around for a while! :-)

I started Keytruda in February 2017, and after 2 infusions, felt the tumors were smaller at 3 infusions, the pain was gone and after 4 infusions PET shows NED- my lymph nodes on both sides of my hips/joints and the 5 plum to tennis ball size tumors in my right foot through quad are gone.

after CR how long do you stay on Keytruda? Any advice?

best to you.

postive energy yields positive results!